1 There are several medicines that require ongoing blood monitoring
Common examples include digoxin, theophylline, lithium, methotrexate, anticoagulants, lithium, tacrolimus, ciclosporin, clozapine and several antiepileptics. This may be to confirm the drug level or to check for blood dyscrasias or other abnormalities.
2 Treatment books should be used by patients on long-term prednisolone, lithium, warfarin, insulin and methotrexate
Pharmacists should ask to see these every time a patient collects their medication so they can check that they are undergoing regular blood tests and are taking the most up-to-date dose. The Pharmacy Voice audit found that many patients on one of these medicines claimed to not have a treatment book, with many others forgetting to bring it with them to the pharmacy. Pharmacists and their staff have an important role to play in stressing the importance of treatment books.
3 Lithium is effective but needs careful management
Long-term lithium should only be started on the advice of a specialist. Regular monitoring is essential, and should be stepped up if the patient significantly changes their fluid or sodium intake. The target serum concentration should be 0.4-1mmol/litre, and anything above 1.5mmol/litre can be fatal. Signs of toxicity include tremor, nystagmus, convulsions, ataxia and impaired speech, and call for the patient stopping their medication and seeking medical advice.
Other long-term effects of lithium therapy include thyroid disorders and mild cognitive impairment. Renal function can also be affected, particularly if the patient has other risk factors, such as starting concomitant treatment with an ACE inhibitor, NSAID or diuretic.
4 NSAID safety messages need reinforcing
The OTC availability of NSAIDs – as well as their widespread prescribing – can lull patients into a false sense of security. It is sensible to remind patients to only take one NSAID at a time (ideally a low-risk one such as ibuprofen), at the lowest recommended dose for the shortest possible duration. Patients requiring an NSAID on an ongoing basis must be regularly reviewed.
5 Aspirin – even low-dose – and NSAIDs don't mix
Studies have shown that people who take NSAIDs plus aspirin for cardioprotection are at much higher risk of GI side effects, so they should only be used in combination in exceptional circumstances and under close monitoring, possibly using a proton pump inhibitor for gastroprotection.
6 Target INRs differ
The British Society of Haematology recommends various target INRs for patients on warfarin, according to their condition, and this should be clearly stated in the individual's anticoagulant booklet. An INR within 0.5 units of the target value is considered acceptable. Anything further away than this means a dose adjustment is required. For the vast majority of patients on warfarin, an INR of 5 or higher warrants rapid referral for medical advice. Similarly, a patient who shows signs of bleeding also needs urgent attention, even if the INR appears satisfactory.
7 The side effects of diuretics vary according to the drug class and patient being treated
Postural hypotension can be a problem, particularly for the elderly. Loop diuretics are more likely to cause a sudden fall in blood pressure, due to the fact that they generally cause rapid and efficient diuresis. Hypokalaemia is another risk associated with diuretic use (though obviously not potassium-sparing agents), particularly thiazides because of their extended duration of action.
8 Methotrexate is usually taken weekly
Weekly dosing can be difficult for patients to remember. Explaining the dose, frequency and reason that methotrexate has been prescribed will help, as will labelling the packet with the number of tablets that need taking (rather than a dose in mg) and the day of the week on which the dose is to be taken.
9 Methotrexate can cause a wide range of adverse effects Patients need counselling on the signs of blood dyscrasias (eg sore throat, mouth ulcers, bruising), liver toxicity (eg dark urine, nausea, abdominal pain) and pulmonary toxicity (eg dyspnoea, cough, fever), and told to seek medical attention immediately if they experience any of them.
10 Only certain medicines are considered high-risk for the purpose of a targeted MUR
NSAIDs, anticoagulants, antiplatelets and diuretics are the only drug classes that fall into this category. Although other medicines were considered, it was decided that the four classes listed were the ones for which addressing medicines use (rather than dosage) could make a significant difference to patient safety. Patients on other medicines can, of course, undergo a regular MUR or be offered the NMS if applicable.
Pharmacy Voice audit of high-risk medicines in community pharmacy PSNC information on national target groups for MURs British National Formulary, July 2013 (free registration required) Lab Tests Online UK National Reporting and Learning System MHRA-hosted guidelines on improving compliance with oral methotrexate
Tips for your CPD entry on high-risk medicines
Reflect How do I monitor and advise my patients on high-risk medicines? Plan Read this article and consider other relevant high-risk medicines issues. Act Revise/update/increase my advice to high-risk medicines patients and inform my team as appropriate. Evaluate Do these patients get the best possible care from my pharmacy?